ATrain Education

 

Continuing Education for Health Professionals

Acetaminophen: When It Becomes Dangerous

Module 5

FDA Rulings on Acetaminophen Labeling

OTC Labeling

In 2009 the FDA issued a rule that strengthens the labeling for OTC products containing acetaminophen. The following box lists some of the labeling requirements, which includes more specific warnings about liver injury, the role of alcohol in increasing the risk of liver injury, and the importance of avoiding the use of more than one product that contains acetaminophen (FDA, 2013).

 

Labeling Requirements for
OTC Products Containing Acetaminophen

  • The alcohol warning is part of the liver warning (instead of the separate alcohol warning previously required).
  • The warning includes information on the potential for severe liver damage associated with exceeding the maximum daily dose or taking three or more alcoholic drinks a day while taking acetaminophen.
  • The liver warning is required on immediate container labels in addition to the carton or outer container.
  • The ingredient name (acetaminophen) is highlighted or in bold type and in a prominent print size on the package’s principal display panel (PDP) of the immediate container, and the outer carton (if applicable). This is intended to help consumers identify the active ingredient and reduce the number of people inadvertently exposed to multiple products containing acetaminophen.
  • “See new warnings information” is highlighted or in bold type and in a prominent print size on the PDP. This statement must appear on the products PDP for one year after the final rule is published.
  • The label must contain a warning not to use acetaminophen with any other drug containing acetaminophen and to ask a doctor or pharmacist if unsure. It must also include a direction to ask a doctor before taking acetaminophen in the presence of liver disease or if using the blood-thinning drug warfarin.
  • The FDA will also expand its existing educational programs to reach both the general public and healthcare professionals in order to raise awareness about acetaminophen and liver injury and to encourage safe use practices. These educational programs will include:
    • Take no more than the recommended dose of acetaminophen.
    • Do not mix acetaminophen-containing products.
    • Talk to your doctor about acetaminophen if you consume alcohol or have liver disease.

Source: FDA, 2013.

 

 

Answer: B

Test Your Knowledge

FDA ruling on labeling of acetaminophen:

  1. Applies only to combination drugs.
  2. Includes alcohol and liver warnings.
  3. Mandates a 5-year period for implementation of changes.
  4. Found that no changes were necessary.

 

Apply Your Knowledge

Next time you are in the grocery store, check out the pharmacy area and explore how many different products have acetaminophen and notice how they are labeled. Is it confusing? What could be done to make the labeling easier to understand for the lay public?

Prescription Labeling

 

Recommendations for Labeling on
Prescriptions Containing Acetaminophen

The following is the FDA’s Summary of Recommendations to Improve Prescription Container Labeling for Medicines Containing Acetaminophen.

 

  1. Complete spelling of active ingredients in acetaminophen-containing prescription medicines.
    • Completely spell all active ingredients in acetaminophen-containing medicine on the prescription container label. No acronyms, abbreviations, or truncations for acetaminophen or any other active ingredients should be used.
    • When a brand or branded generic medicine is dispensed, completely spell all active ingredients in addition to the branded name.

  2. Acetaminophen concomitant use and liver warning label
    • Adopt one standard concomitant use and liver warning label in alignment with the OTC acetaminophen warnings on Drug Facts labels. This will make the messaging consistent and strengthen and reinforce the messaging for patients across all acetaminophen-containing medicines.
    • Adopt a standard hierarchy for the key messages on the warning label for these labels.
    • Delete all warning labels containing similar key messages from warning label data files to prevent duplication of key messages on prescription labels.

  3. Prioritization of warning label printing
    • Prioritize the standard warning label to print within the top 3 warning labels to increase the probability the label will print and be applied to prescription containers.

  4. Icons on pharmacy warning labels
    • Icons can be used on warning labels if testing has proven the icons improve consumer and patient understanding beyond simple explicit text alone.
    • Manufacturers of acetaminophen-containing medicines, working through Consumer Healthcare Products Association (CHPA) and in collaboration with academia, are currently conducting research to explore the effectiveness of an acetaminophen-ingredient icon for cross-industry inclusion on both OTC (Drug Facts label) and prescription container labels.

  5. Patient-centered pharmacy warning labels
    • Employ general health literacy and plain language principles on the warning label to promote patient readability and understanding.
    • Patient-centered labels should reflect strategies (simple, clear language; font type and size) that promote optimal readability of critical information, consistent with recommendations by health literacy experts, plain language experts, and other organizations that have addressed patient-centered approaches to labeling in order to maximize readability and patient comprehension.

 

The US Food and Drug Administration (FDA) has added all acetaminophen-containing products to its quarterly list of products to monitor because of possible signals of serious risks or new safety information. The agency receives reports of possible adverse events for these products in the FDA Adverse Event Reporting System (FAERS) database annually.

Making the watch list does not mean that the FDA has determined that the drug poses the specific health risk reported through FAERS. What it does mean is that the FDA will investigate whether there is a causal link.

All products containing acetaminophen appear on the latest watch list because of reports of severe skin reactions. Dermatologic disorders are known adverse reactions associated with these analgesics. The FDA is not suggesting that clinicians should stop prescribing it or that patients should stop taking it, but rather to be aware of its high risk for adverse reactions (PEI, 2018).

 

Answer: D

Test Your Knowledge

The current FDA ruling on labeling acetaminophen included all but one of the following:

  1. Complete spelling of all active ingredients.
  2. Icons on pharmacy warning labels.
  3. Patient-centered labels.
  4. A warning about the potential for kidney disease.
    Instructions
  • Online
  • Study the course, take the test, register and pay, print your certificate. Done!

  • Print Option
  • Click "Print Option" to print a hard copy with mail-in instructions.

  • Take the Test